Existence and numerical approximation of periodic motions of an infinite lattice of particles

  • G. Arioli
  • F. Gazzola
Original Papers

Abstract

We prove the existence of periodic motions of an infinite lattice of particles; the proof involves the study of periodic motions for finite lattices by a linking technique and the passage to the limit by means of Lions' concentration-compactness principle. We also give a numerical picture of the motion of some finite lattices and of the way the solutions for finite lattices approach the solution for the infinite lattice by a technique developed by Choi and McKenna [6].

Keywords

Mathematical Method Numerical Approximation Periodic Motion Finite Lattice Infinite Lattice 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. Ambrosetti and P. H. Rabinowitz,Dual variational methods in critical point theory and applications, J. Funct. Anal14, 349–381 (1973).Google Scholar
  2. [2]
    G. Arioli and F. Gazzola,Periodic motions of an infinite lattice of particles with nearest neighbor interaction, to appear in Nonlinear Analysis TMA.Google Scholar
  3. [3]
    G. Arioli, F. Gazzola and S. Terracini,Multibump periodic motions of an infinite lattice of particles, to appear in Mathematische Zeitschrift.Google Scholar
  4. [4]
    V. Benci, G. F. Dell'Antonio and B. D'Onofrio,Index theory and stability of periodic solutions of Lagrangian systems, C. R. Acad. Sci. Paris Ser. I-Math315 (5), 583–588 (1992).Google Scholar
  5. [5]
    V. Benci and P. H. Rabinowitz,Critical points theorems for indefinite functional, Inv. Math.52, 241–273 (1979).Google Scholar
  6. [6]
    Y. S. Choi and J. McKenna,A mountain pass method for the numerical solution of semilinear elliptic problems, Nonlinear Analysis TMA20 (4), 417–437 (1993).Google Scholar
  7. [7]
    V. Coti Zelati and P. H. Rabinowitz,Homoclinic orbits for second order Hamiltonian systems possessing superquadratic potentials, J. AMS4, 693–727 (1991).Google Scholar
  8. [8]
    P. L. Lions,The concentration-compactness principle in the calculus of variations. The locally compact case, Part 1, Ann. Inst. H. Poincaré (A.N.L.)1 (2), 109–145 (1984).Google Scholar
  9. [9]
    P. H. Rabinowitz,Some critical point theorems and applications to semilinear elliptic partial differential equations, Ann. Sc. Norm. Sup. Pisa4 (5), 215–223 (1978).Google Scholar
  10. [10]
    B. Ruf and P. N. Srikanth,On periodic motions of lattices of Toda type via critical point theory, Arch. Rat. Mech. Anal.126, 369–385 (1994).Google Scholar
  11. [11]
    K. Tanaka,Homoclinic orbits in a first order superquadratic Hamiltonian system: convergence of subharmonic orbits, J. Diff. Eq.94, 315–339 (1991).Google Scholar
  12. [12]
    M. Toda,Theory of Nonlinear Lattices, Springer-Verlag, Berlin 1989.Google Scholar

Copyright information

© Birkhäuser Verlag 1995

Authors and Affiliations

  • G. Arioli
    • 1
  • F. Gazzola
    • 2
  1. 1.Dip di MatematicaMilano
  2. 2.Dip di Scienze T.A.AlessandriaItaly

Personalised recommendations